Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 200, NWS Sioux Falls, SD

August 14, 1998Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 14, 1998, 10:29 PM CDT for Union County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 1998, 10:29 PM CDT (03:29 UTC)
Expired
Aug 14, 1998, 11:00 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Union County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1998-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1998-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1450 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS1 KFSD 150330 RRA
SVRFSD
SDC127-150400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 PM CDT FRI AUG 14 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 1100 PM CDT

* AT 1028 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED LARGE HAIL 28 MILES EAST OF YANKTON  OR 6 MILES
  NORTHWEST OF SPINK MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPINK                    AROUND 1035 PM CDT
  JUNCTION CITY            AROUND 1040 PM CDT
  RICHLAND                 AROUND 1050 PM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 9:00 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 14, 9:00 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT FRI AUG 14 1998

FNTL STORMS TO SRN EDGE OF FCST AREA NOW AND SOON SHUD MOVE OUT. OTHER
STORMS S OF FSD MAY SURVIVE A WHILE AS THEY MOVE ESEWD. WILL UPDATE TO
TAKE OUT MENEN 9V9 TO FSD TO 3SE AND NWD INTO OUR SD AND MN ZNS. DONT
EXPCT ANY FROM THE W GETTNG TO 9V9/PKS AREA LATR TNGT. WILL HOLD ON
ZONES FROM S OF FSD TO YKN/SUX AND STRAIGHT EWD WHILE ACTVTY LINGERS
THEN THEY SHUD BE DONE ALSO.

.FSD...NONE
WILLIAMS

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.